Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Potassium And Wasting Syndrome

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

What Is AIDS Wasting? What Causes AIDS Wasting? How Is Wasting Treated? The Bottom Line What Is AIDS Wasting? AIDS wasting is the involuntary loss of more than 10% of body weight, plus more than 30 days of either diarrhea, or weakness and fever. Wasting is linked to disease progression and death. Losing just 5% of body weight can have the same negative effects. Wasting is still a problem for people with AIDS, even people whose...
Ask the Experts

Exercise vs wasting syndrome

I have a question about exercise & nutrition versus wasting syndrome. First my last labs/dr visitwas 1/9 of this year. CD4 was 600, vl undetectable. I am a male, 5'8, slight build and all my adultlife weighed 145 until 5 years ago when I was...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Eating healthy/exercising and carrying an appropriate (not excessive) weight makes sense for most patients even in the context of HIV infection. KH Read more »

Wasting, disease...

How much wasting and disease which AIDS patients experience is caused by the medications they take?
Cade Fields-Gardner M.S., R.D.

Response from Cade Fields-Gardner M.S., R.D.

The Cutting Edge
There are many statistics that are not gathered and this is one of those situations. When you talk about "wasting" as a loss of lean tissues, it is likely that the wasting experienced is less of a direct effect of the medications and more of an... Read more »

New drug for Aids Wasting Disease

I would like to learn more about Serono's new drug, Serostim. How does it differfrom the growth hormones on the market now and what are it's advantages over them? Is it reimbursable? Is it readily available? What clinicals are out there?
Cal Cohen, M.D., M.S.

Response from Cal Cohen, M.D., M.S.

Harvard Medical School
Somatotropin (Serostim) is recombinant human growth hormone, which was just approved by the FDA. It is generally given by subcutaneous injection at a dose of 4 to 6 mg per day for 12 weeks, depending on body weight. It is generally well-tolerated,... Read more »

malabsorbtion of medication & wasting disease

My brother has full blown aids. First diagnosed 12 years ago. Has had crypto, shingles & diseased gall bladder removed. Currently being treated in Louisiana. However, his doctor has advised that the medications are not being absorbed by by brothers...
Mark Holodniy, M.D., F.A.C.P., C.I.C.

Response from Mark Holodniy, M.D., F.A.C.P., C.I.C.

Stanford University, School of Medicine
You did not say what he was taking, and it did not sound like diarrhea was a big problem and because he is eating taking pills is not a problem either. First I would make sure that the medicines he is receiving are still effective and that he has... Read more »
Articles
AIDS InfoNet

Chemistry Panel

...too high. They can also occur when the heart is not pumping blood normally, or when the kidneys are not working properly. Potassium affects several major organs including the heart. Potassium levels rise in kidney failure, and may be abnormal... Read more »
The Well Project

AIDS Defining Conditions

...Pneumonia, recurrent Progressive multifocal leukoencephalopathy Salmonella septicemia, recurrent Toxoplasmosis of brain Wasting syndrome due to HIV Read more »
AIDS InfoNet

Immune Restoration Syndrome

What Is Immune Restoration Syndrome? How Was the Syndrome Identified? Bad News -- Or Good? What Problems Can Occur? How Is the Syndrome Treated? The Bottom Line What Is Immune Restoration Syndrome? Some people who start... Read more »
AIDS InfoNet

Diarrhea

...the water, you lose minerals (electrolytes) that are important for normal body functions. The main electrolytes are sodium and potassium. Severe dehydration can cause the body to go into shock and is potentially fatal. Dehydration is more serious... Read more »
Connect With Others

High Potassium

Posted by chas, 1 Reply
...I am HIV POZ, healthy GWM 1460 CD4 and <50 vial load. However my doctor is worried about my High Potassium....just checking to see if others may have experienced this? Read more »

Hiding behind HIV

Posted by Magnet, 4 Replies
I write this question in the hope of gaining insight from both HIV positive gay men as well negative men in "magnetic partnerships". I only now discovered this term "magnetic", as it relates to my life! It can no longer be a twist of fate that my... Read more »

Wasting---help me

Posted by Anonymous, 4 Replies
I'm sorry to come on board, but I need help. My husband is wasting away. He's newly on meds, but not gaining. It seems as though his buttcheeks are completely gone. I don't know what to do. I'm afraid. He's down to 120 and losing despite putting... Read more »